skip to content

Faculty of Economics

Journal Cover

Linton, O., Song, K. and Whang, Y.

An improved bootstrap test of stochastic dominance

Journal of Econometrics

Vol. 154(2) pp. 186–202 (2010)

Abstract: We propose a new method of testing stochastic dominance that improves on existing tests based on the standard bootstrap or subsampling. The method admits prospects involving infinite as well as finite dimensional unknown parameters, so that the variables are allowed to be residuals from nonparametric and semiparametric models. The proposed bootstrap tests have asymptotic sizes that are less than or equal to the nominal level uniformly over probabilities in the null hypothesis under regularity conditions. This paper also characterizes the set of probabilities so that the asymptotic size is exactly equal to the nominal level uniformly. As our simulation results show, these characteristics of our tests lead to an improved power property in general. The improvement stems from the design of the bootstrap test whose limiting behavior mimics the discontinuity of the original test’s limiting distribution.

JEL Codes: C73

Author links: Oliver Linton  

Publisher's Link: http://www.sciencedirect.com/science/article/pii/S0304407609001882



Papers and Publications



Recent Publications


Carvalho, V. M. and Grassi, B. Large Firm Dynamics and the Business Cycle American Economic Review [2019]

Elliott, M. and Golub, B. A network approach to public goods accepted, Journal of Political Economy [2018]

Fruehwirth, J., Iyer, S. and Zhang, A. Religion and Depression in Adolescence Journal of Political Economy, forthcoming [2019]

Brendon, C., Paustian, M. and Yates, T. Self-Fulfilling Recessions at the Zero Lower Bound Journal of Monetary Economics [2019]